Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 325, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 28, 2018, 2:33 PM CDT for East Carroll Parish, Madison Parish, Richland Parish, Louisiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2018, 2:33 PM CDT (19:33 UTC)
- Expired
- Jul 28, 2018, 3:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties East Carroll Parish, LA, Madison Parish, LA, Richland Parish, LA
The radar
The Jackson/Brandon,MS radar (KDGX), 138 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1061 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1086 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
519
WUUS54 KJAN 281933
SVRJAN
LAC035-065-083-282015-
/O.NEW.KJAN.SV.W.0325.180728T1933Z-180728T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
233 PM CDT SAT JUL 28 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Southwestern East Carroll Parish in northeastern Louisiana...
Northwestern Madison Parish in northeastern Louisiana...
Northeastern Richland Parish in northeastern Louisiana...
* Until 315 PM CDT.
* At 233 PM CDT, a severe thunderstorm was located over Delhi, or 16
miles west of Tallulah, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Waverly around 245 PM CDT.
Tendal around 255 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3245 9156 3258 9156 3257 9123 3240 9127
TIME...MOT...LOC 1933Z 282DEG 15KT 3248 9145
HAIL...1.00IN
WIND...60MPH
$$
171 follow-up statement
613
WWUS54 KJAN 281947
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
247 PM CDT SAT JUL 28 2018
LAC035-065-083-282015-
/O.CON.KJAN.SV.W.0325.000000T0000Z-180728T2015Z/
East Carroll LA-Madison LA-Richland LA-
247 PM CDT SAT JUL 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHWESTERN EAST CARROLL...NORTHWESTERN MADISON AND NORTHEASTERN
RICHLAND PARISHES...
At 247 PM CDT, a severe thunderstorm was located near Waverly, or 15
miles northwest of Tallulah, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Tendal around 300 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3245 9156 3258 9156 3257 9123 3240 9127
TIME...MOT...LOC 1947Z 260DEG 11KT 3251 9142
HAIL...1.00IN
WIND...60MPH
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 11:48 AM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 28, 11:48 AM CDT, 2 hours 45 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1148 AM CDT Sat Jul 28 2018 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: Scattered showers and thunderstorms will continue to develop this afternoon mainly in the vicinities of GLH, GWO, JAN, HKS, PIB and HBG. Where storms occur, brief reductions in ceiling and visibility can be expected. Otherwise, VFR conditions will prevail through the period./26/ && .DISCUSSION... The expanse of morning cloud cover has decreased somewhat allowing temperatures to warm a bit more than initially expected. After raising temperatures a few degrees, local checklist now showing some slight potential for microbursts. The checklist was highlighted by PW at 2.12in, DCAPE of 917J/kg and low level lapse rate of 9.1C/km. While current convection will diminish over AR later this morning, outflows moving into mainly southwest portions where 0-3km theta-e axis exists will ignite more convection for this afternoon. Temperature and dewpoint adjustments also show some potential for heat indices to climb into the lower 100s over southwest sections early this afternoon. Convection, thereafter, will knock these values down. Thus, decided not to outlook in the HWO as the duration should only be limited to a couple of hours./26/ Prior discussion below: Today through tonight: Stout ridging will remain in place over the Desert Southwest while a trough lifts through New England with an associated closed upper- level low just south of the Hudson Bay. Broad northwest flow will be in place across the Central Plains into the Midwest with a more potent piece of energy and associated shortwave trough dropping out of Alberta into the Inter-Mountain West. Meanwhile the ArkLaMiss will be situated just south of the better northwest flow aloft, however an elongated surface frontal boundary was analyzed this morning from the Red River of southern Oklahoma through central Mississippi. Regional radars show convection already ongoing along the frontal boundary across the Red River. While spatial and temporal differences exist between the hi-res CAM models with respect to convective evolution this morning through the afternoon, the overall consensus is that upstream convection will continue to develop along the frontal boundary and propagate southeast towards the ArkLaMiss Delta with isolated to scattered shower and thunderstorm activity increasing around or just before daybreak over the northwest portion of the Delta. A combination of diurnal heating and outflow boundaries will continue to promote showers and thunderstorms through the rest of the morning and afternoon mainly along and southwest of a line from Greenville to Kosciusko to Meridian on the warm/moist side of the frontal boundary. Cloud cover will limit destabilization and mid- level lapse rates remain weak, so not expecting organized severe weather. However, an isolated strong to severe storm or two cannot be entirely ruled out with the main threat being locally damaging winds where pockets of greater instability are able to develop. Given the low spatial coverage and confidence will hold off on mentioning in the HWO/graphics. The cloud cover will also keep afternoon high temperatures cooler with mid to upper 80s along and northwest of the I-20 corridor with low 90s elsewhere. Any lingering convection is expected to dissipate quickly this evening with the loss of daytime heating. The aforementioned frontal boundary will also continue to push southwest as surface high pressure builds in over the central Appalachians. This will send a wedge of drier air into the northeast half of the area tonight with dewpoints dropping into the low to mid 60s. Normally this would be an ideal setup for radiational cooling, however lingering debris clouds will preclude greater cooling. /TW/ Sunday through next Friday: Overall main focus in the early portions of the long term is some increased potential for limited heat stress at the end of the weekend. After that a cold front with widespread rain & storm chances & cooler temperatures will move in by early next week before drier & cooler conditions can be expected towards mid-late week. At the start of the period going into Sunday, expect the synoptic pattern to consist of mean troughing over most of the northern half of the nation while deep mid-layer ridging persists over the Desert Southwest. This pattern will keep some warm thermal profiles in the area & drier air wedged in the northeastern portions of the area. Due to this, expect diurnal chances of convection to remain tied to a surface boundary slowly lifting northeast over our southwest. As increasing moisture & isentropic ascent move in, expect clouds to gradually increase, but likely not enough to limit much insolation & heating. Thus, we should be able to warm into the mid 90s & heat indices peak up near 100-105 across the southwest where the previous "Limited" area was mentioned in the HWO & graphics. Overall it looks like that heat stress remains possible prior to any convection, so kept that going in the HWO & graphics. At the start of the work week, a stronger & anomalous trough, height falls & a cold front will be moving towards the area, which isn't really typical for late July. Expect increasing return flow, moisture & clouds into the area. Due to this, expect temperatures to fall down closer to normals in the lower 90s on Monday. As the trough becomes more positively tilted & mid-level subtropical Atlantic ridge extends over the western Atlantic, expect the trough to slowly move through the area. This will lead to widespread increasing rain & storm chances Monday & especially into Tuesday. With widespread rain & clouds, especially into Tuesday, highs will only top out below normal in the mid 80s. This will limit any heat issues lingering into next week. As the front moves through Tuesday, expect there to be some low-mid layer shear (i.e. 15-20kts @ 0-2 & 0- 3km & 30-40kts @ 0-6km ). However, with marginal lapse rates & convection ongoing from overnight Monday, not going to mention anything for now. But definitely something to monitor as there is some signal this could be a little more robust & organized for a couple strong-severe storms. In addition, we will have to keep an eye as there looks to be anomalous moisture for some locally heavy downpours, with some hints in the NAM for some higher totals. But we should be able to handle a decent amount due us being drier lately. As the front dives through around early-mid-week, expect much drier & more seasonable temperatures in the wake. With a slow eastward progression of that trough due to strong Atlantic ridging, rain chances will slowly shift south & east mid-week & the boundary will stall, keeping these rain & storm chances around through the end of the week. Due to drier air (i.e. PWs around an inch or so), we could fall into the mid-upper 60s again. /DC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 93 72 94 73 / 39 30 21 12 Meridian 95 71 95 72 / 9 5 16 10 Vicksburg 93 72 94 74 / 60 30 24 14 Hattiesburg 95 73 95 73 / 32 22 35 19 Natchez 94 72 93 74 / 58 33 36 16 Greenville 90 71 92 73 / 58 13 16 24 Greenwood 92 71 93 72 / 27 11 9 18 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Jul 28, 3:03 AM CDT, 11 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 303 AM CDT Sat Jul 28 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 290815- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 303 AM CDT Sat Jul 28 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Temperatures in the low to mid 90s will combine with high humidity to produce heat indices of 100 to 105 degrees. This can be expected beginning around mid-morning Sunday into the afternoon. These conditions will be most likely over northeast Louisiana, south and west central Mississippi. Precautions should be taken to avoid heat stress. Stay hydrated and wear light, loose fitted clothing. (https://www.weather.gov/images/jan/graphicast/1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. 23 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Jul 28, 1:37 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Jackson MS
137 PM CDT SAT JUL 28 2018
ARZ075-MSZ018-034-281915-
Chicot AR-Washington MS-Bolivar MS-
137 PM CDT SAT JUL 28 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHICOT...
NORTHWESTERN WASHINGTON AND SOUTHWESTERN BOLIVAR COUNTIES UNTIL 215
PM CDT...
At 137 PM CDT, Meteorologists were tracking a strong thunderstorm
near Arkansas City, or 12 miles northwest of Greenville, moving east
at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Scott and Lamont around 155 PM CDT.
Winterville around 200 PM CDT.
Greenville around 210 PM CDT.
Metcalfe around 215 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3357 9087 3331 9096 3344 9131 3352 9128
3352 9124 3356 9124 3357 9120 3358 9118
3358 9115 3360 9113 3360 9109
TIME...MOT...LOC 1837Z 286DEG 18KT 3351 9120
GRGSpecial weather statement, Jul 28, 1:40 PM CDT, 53 minutes before
Special Weather Statement National Weather Service Jackson MS 140 PM CDT SAT JUL 28 2018 LAZ016-023-025-281930- Tensas LA-Madison LA-Franklin LA- 140 PM CDT SAT JUL 28 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TENSAS... SOUTHWESTERN MADISON AND NORTHEASTERN FRANKLIN PARISHES UNTIL 230 PM CDT... At 140 PM CDT, Meteorologists were tracking a strong thunderstorm over Crowville, or 10 miles east of Mangham, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Bakers around 145 PM CDT. Newlight around 215 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3221 9171 3239 9165 3234 9128 3208 9137 TIME...MOT...LOC 1840Z 292DEG 20KT 3228 9159 GRG
Special weather statement, Jul 28, 2:16 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Jackson MS
216 PM CDT SAT JUL 28 2018
ARZ075-281945-
Chicot AR-
216 PM CDT SAT JUL 28 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CHICOT COUNTY UNTIL 245
PM CDT...
At 216 PM CDT, Meteorologists were tracking a strong thunderstorm
near Eudora, moving east at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Eudora and Chicot Junction around 230 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3326 9145 3331 9114 3329 9114 3314 9117
3314 9119 3313 9120 3311 9120 3310 9118
3301 9121 3300 9130 3301 9146
TIME...MOT...LOC 1916Z 275DEG 22KT 3315 9136
17Special weather statement, Jul 28, 2:20 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
220 PM CDT SAT JUL 28 2018
LAZ007-015-281945-
Morehouse LA-Richland LA-
220 PM CDT SAT JUL 28 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MOREHOUSE AND
NORTH CENTRAL RICHLAND PARISHES UNTIL 245 PM CDT...
At 220 PM CDT, Meteorologists were tracking a strong thunderstorm 11
miles north of Rayville, moving east at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of south central
Morehouse and north central Richland Parishes, including the
following locations... Oak Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3270 9183 3273 9162 3272 9162 3270 9164
3269 9162 3268 9162 3267 9163 3267 9160
3251 9161 3259 9184
TIME...MOT...LOC 1920Z 275DEG 18KT 3263 9176
17Special weather statement, Jul 28, 2:28 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
228 PM CDT SAT JUL 28 2018
LAZ008-009-282000-
East Carroll LA-West Carroll LA-
228 PM CDT SAT JUL 28 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL EAST CARROLL AND
NORTHEASTERN WEST CARROLL PARISHES UNTIL 300 PM CDT...
At 228 PM CDT, Meteorologists were tracking a strong thunderstorm
near Oak Grove, or 12 miles northwest of Lake Providence, moving east
at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Millikin, Shelburn and Gassoway around 250 PM CDT.
Lake Providence around 300 PM CDT.
Other locations impacted by this storm include Kilbourne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3295 9147 3297 9144 3298 9144 3298 9145
3299 9145 3299 9144 3300 9144 3300 9121
3294 9120 3293 9121 3291 9120 3280 9119
3281 9149
TIME...MOT...LOC 1928Z 275DEG 17KT 3294 9134
17The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 1:40 PM CDT | Special Weather Statement | JAN | Franklin | 50 min |
| Jul 28, 2:04 PM CDT | Severe Thunderstorm Warning | JAN | Franklin, Madison | 41 min |
| Jul 28, 2:20 PM CDT | Special Weather Statement | JAN | Richland | 25 min |
| Jul 28, 2:28 PM CDT | Special Weather Statement | JAN | West Carroll | 32 min |
| Jul 28, 2:53 PM CDT | Special Weather Statement | JAN | Catahoula | 52 min |
| Jul 28, 3:12 PM CDT | Special Weather Statement | JAN | East Carroll | 48 min |
| Jul 28, 3:29 PM CDT | Special Weather Statement | JAN | Tensas | 46 min |
| Jul 28, 3:49 PM CDT | Severe Thunderstorm Warning | JAN | Tensas | 41 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.